Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Fort Worth, TX

May 26, 2014Freestone County, Leon County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 26, 2014, 3:31 PM CDT for Freestone County, Leon County, Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 3:31 PM CDT (20:31 UTC)
Expired
May 26, 2014, 5:30 PM CDT
In force
119 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Freestone County, TX, Leon County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 4:15 PM CDTFLASH FLOOD1 N Buffalo, TXOVERFLOWING CREEK IS RUNNING OVER HIGHWAY 75 NORTH OF BUFFALO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WGUS54 KFWD 262031
FFWFWD
TXC161-289-262230-
/O.NEW.KFWD.FF.W.0018.140526T2031Z-140526T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL FREESTONE COUNTY IN NORTH CENTRAL TEXAS
  NORTHWESTERN LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 530 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL NEAR BUFFALO...MOVING EAST AT 30
  MPH. VERY HEAVY RAINS HAVE ALREADY OCCURRED ACROSS THE WARNED
  AREA...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH FLOODING
  THROUGH 530 PM CDT.

* THE STORM PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3137 9589 3124 9631 3130 9633 3133 9632
      3135 9631 3142 9624 3142 9625 3150 9627
      3159 9594

$$
2 follow-up statements
340 
WGUS74 KFWD 262134
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
434 PM CDT MON MAY 26 2014

TXC161-289-262230-
/O.CON.KFWD.FF.W.0018.000000T0000Z-140526T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREESTONE TX-LEON TX-
434 PM CDT MON MAY 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN LEON AND SOUTH CENTRAL FREESTONE COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
MODERATE TO HEAVY RAIN CONTINUING ACROSS THE WARNED ARE. VERY HEAVY 
RAINS HAVE ALREADY OCCURRED ACROSS THE WARNED AREA...AND ADDITIONAL 
RAINFALL WILL RESULT IN FLASH FLOODING THROUGH 530 PM CDT. SOME 
CREEKS HAVE OVERFLOWED ONTO AREA ROADWAYS.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE BUFFALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS OFTEN FLOOD ROADS AND OTHER LOW LYING AREAS RAPIDLY.
FLOOD WATERS MAY RISE RAPIDLY IN CREEKS...STREAMS...AND NORMALLY DRY
WASHES. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS
WHICH ARE POTENTIALLY DANGEROUS. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE WATER OF AN UNKNOWN DEPTH COVERS THE ROAD. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL FLOOD WATERS RECEDE.

&&

LAT...LON 3137 9589 3124 9631 3130 9633 3133 9632
      3135 9631 3142 9624 3142 9625 3150 9627
      3159 9594

$$
583 
WGUS74 KFWD 262220
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT MON MAY 26 2014

TXC161-289-262230-
/O.EXP.KFWD.FF.W.0018.000000T0000Z-140526T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREESTONE TX-LEON TX-
520 PM CDT MON MAY 26 2014

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LEON AND SOUTH CENTRAL
FREESTONE COUNTIES EXPIRES AT 530 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3137 9589 3124 9631 3130 9633 3133 9632
      3135 9631 3142 9624 3142 9625 3150 9627
      3159 9594

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:13 PM CDT, 18 minutes earlier.

Area forecast discussion, May 26, 3:13 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT MON MAY 26 2014

.DISCUSSION...

SHORT TERM...
A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS THE SOUTHEASTERN
ZONES THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL AND SOME
DOWNBUST WINDS WILL BE POSSIBLE. THE COMPLEX SHOULD KEEP DEEP
MOISTURE LARGELY SHUT OFF FROM THE CENTRAL AND NORTHERN ZONES.
THEREFORE...WE EXPECT ONLY ISOLATED TO SCATTERED SHOWERS AND
STORMS NORTH OF A CANTON...HILLSBORO...TO TEMPLE LINE THROUGH
SUNSET. IT IS BE DIFFICULT TO PINPOINT THE MOST FAVORED AREA FOR
STORMS LATE THIS AFTERNOON/EARLY EVENING...BUT IT MAKES SENSE THAT
THE WESTERN ZONES THAT ARE FINALLY SEEING SOME SUN ARE THE MOST
LIKELY PLACE TO DESTABILIZE AND SEE DEVELOPMENT.

.LONG TERM...
THE NEXT 48 HOURS WILL BE UNSETTLED ACROSS NORTH TEXAS AS AN
UPPER LOW MOVES EAST ACROSS THE PANHANDLE AND INTO THE NORTHERN
PORTIONS OF NORTH CENTRAL TEXAS. SHOWERS AND THUNDERSTORMS WILL BE
LIKELY ACROSS MOST OF THE REGION OVERNIGHT WITH INCREASING LARGE
SCALE LIFT AND PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES.
THE BEST DYNAMICS WILL BE ACROSS THE NORTHERN HALF OF THE REGION
SO WILL KEEP THE HIGHEST POPS THERE. ALTHOUGH A FEW STORMS MAY
BRIEFLY BECOME SEVERE WITH A POTENTIAL FOR WET MICROBURSTS...THE
PRIMARY HAZARD OVERNIGHT WILL BE FROM HEAVY RAINFALL AND SOME
LOCALIZED FLOODING.

WE OPTED NOT TO ISSUE ANY TYPE OF FLOOD WATCH OVER THE PAST FEW
DAYS SINCE THE HEAVY RAINFALL HAS BEEN ISOLATED AND MOST BASINS
ARE VERY DRY AND CAN TAKE A GOOD DEAL OF WATER. THERE IS STILL SOME
POTENTIAL FOR ISOLATED FLASH FLOODING TONIGHT THROUGH TUESDAY
MORNING DUE TO CELL TRAINING...BUT WE DO NOT FEEL IT WILL BE
WIDESPREAD ENOUGH TO WARRANT A WATCH.

PRECIPITATION CHANCES WILL DECREASE FROM WEST TO EAST TUESDAY
AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH AXIS. WE STILL EXPECT
RAINFALL TOTALS THROUGH TUESDAY AFTERNOON TO AVERAGE BETWEEN ONE AND
TWO INCHES WITH SOME ISOLATED AMOUNTS WELL ABOVE TWO INCHES.

THE UPPER LOW IS FORECAST TO MOVE SOUTHEAST TUESDAY NIGHT AND
WEDNESDAY AND REACH THE UPPER TEXAS COAST WEDNESDAY NIGHT. THIS
MOVEMENT OF THE UPPER LOW SHOULD KEEP MOST OF THE PRECIPITATION
EAST OF NORTH TEXAS WEDNESDAY AND THURSDAY. WE WILL MAINTAIN SOME
LOW CHANCE POPS IN THE EAST WEDNESDAY AND THURSDAY DUE TO THE
PROXIMITY OF THE UPPER LOW AND THE COPIOUS AMOUNT OF MOISTURE
EXPECTED.

THE UPPER LOW WILL CONTINUE TO WEAKEN OVER THE GULF LATE IN THE
WEEK THROUGH EARLY NEXT WEEK WHILE AN UPPER RIDGE BUILDS SLOWLY
ACROSS THE EASTERN HALF OF THE COUNTRY.  THIS PATTERN WILL KEEP NORTH
TEXAS IN A WEAK DIFFLUENCE ALOFT WHICH OFTEN RESULTS IN
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WHEN MOISTURE IS
PLENTIFUL.  THEREFORE...WE WILL KEEP SOME LOW POPS IN THE FORECAST
THROUGH THE WEEKEND WITH AN EMPHASIS ON THE AFTERNOON HOURS.

HIGH TEMPERATURES ON TUESDAY WILL BE IN THE MID 70S TO AROUND 80
DUE TO THE RAIN AND CLOUDS. TEMPERATURES SHOULD BEGIN A SLOW WARM
UP FROM MID WEEK THROUGH THE WEEKEND DUE TO INCREASING SUN AND
LOWER RAIN CHANCES. WE EXPECT SOME 90S TO RETURN TO NORTH TEXAS BY
THE LAST DAY OF MAY. SINCE THE GULF WILL REMAIN WIDE OPEN FOR THE
NEXT 7 DAYS...OVERNIGHT LOWS WILL REMAIN THE 60S AND LOWER 70S.

79

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  81  66  88  70 /  60  70  40  20  30
WACO, TX              69  82  67  86  66 /  50  70  40  20  30
PARIS, TX             68  78  64  82  66 /  50  70  60  20  30
DENTON, TX            70  82  64  86  65 /  70  70  40  20  20
MCKINNEY, TX          69  79  64  85  65 /  60  70  50  20  30
DALLAS, TX            69  82  68  85  70 /  60  70  40  20  30
TERRELL, TX           69  80  64  85  67 /  50  70  60  20  30
CORSICANA, TX         68  81  67  83  67 /  50  70  60  30  30
TEMPLE, TX            70  84  67  84  65 /  40  60  40  20  30
MINERAL WELLS, TX     65  82  64  83  65 /  70  60  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/79
Hazardous weather outlook, May 26, 2:48 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT MON MAY 26 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
248 PM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE THREATS
WITH THESE THUNDERSTORMS WILL BE LIGHTNING...GUSTY WINDS...AND
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING. IN ADDITION...A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY
IN CENTRAL AND EASTERN NORTH TEXAS. DAMAGING WINDS AND LOCALIZED
FLOODING WILL BE THE MAIN THREATS WITH ANY STRONG TO SEVERE STORMS
BUT SOME HAIL MAY ALSO OCCUR.

IT IS POSSIBLE THAT A COMPLEX OF THUNDERSTORMS COULD AFFECT
LOCATIONS TO THE NORTHWEST OF THE DFW AREA LATE TONIGHT. DAMAGING
WINDS AND FLASH FLOODING WOULD BE THE MAIN THREATS WITH THIS
COMPLEX OF STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY FOR ALL OF THE
REGION. THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL
CONTINUE AS WELL. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS.

THUNDERSTORM CHANCES CONTINUE FOR THE REMAINDER OF THE
WEEK...MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.
DEPENDING ON THE AMOUNT OF RAINFALL RECEIVED...LOCALIZED FLOODING
MAY STILL BE A CONCERN ACROSS AREAS OF EASTERN NORTH TEXAS
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY
IN CENTRAL AND EASTERN NORTH TEXAS.

In the hours before

Local storm report, May 26, 2:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
224 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BUFFALO                 31.47N  96.07W
05/26/2014                   LEON               TX   AMATEUR RADIO

            THREE 12 INCH TREES DOWN HWY 164 1/2W I-45
Special weather statement, May 26, 2:37 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT MON MAY 26 2014

TXZ162-262015-
LEON TX-
237 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  LEON COUNTY

AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 22 MILES SOUTHEAST OF TEAGUE...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BUFFALO AND CENTERVILLE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3121 9574 3116 9572 3113 9576 3109 9590
      3107 9604 3102 9611 3099 9621 3125 9633
      3127 9631 3129 9633 3135 9631 3146 9614
      3154 9576 3123 9572
TIME...MOT...LOC 1938Z 261DEG 17KT 3139 9602

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:09 PM CDTSpecial Weather StatementFWDDallas, Ellis, Johnson, Tarrant21 min
May 25, 10:23 PM CDTSpecial Weather StatementFWDDallas, Ellis, Johnson, Tarrant22 min
May 26, 2:33 PM CDTAreal Flood AdvisoryFWDFreestone, Leon, Limestone, Robertson117 min
May 26, 2:37 PM CDTSpecial Weather StatementFWDLeon38 min
May 26, 6:29 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Comanche, Coryell, Eastland and 17 more15 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.